Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2002, 6:01 PM CDT for Tate County, Tunica County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2002, 6:01 PM CDT (23:01 UTC)
- Expired
- May 2, 2002, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 96 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 022301 SVRMEM MSC137-143-022330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 601 PM CDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TATE COUNTY IN NORTHWEST MISSISSIPPI TUNICA COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 630 PM CDT. * AT 600 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER DUNDEE...MOVING EAST AT 50 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 630 PM CDT INCLUDE... DUNDEE... DUBBS... LITTLE TEXAS... STRAYHORN...ARKABUTLA... SENATOBIA...COLDWATER... .REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. LAT...LON 3458 9065 3441 9060 3457 8991 3475 8997
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:43 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 2, 3:43 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT THU MAY 2 2002 SFC ANALYSIS THIS AFTERNOON PLACED THE CDFNT FROM MID TN SWWD THRU NRN MS INTO SW AR WITH AN AREA OF LO PRES INVOF SHV. TEMPS WERE PRIMARILY IN THE 50S NORTH OF THE BNDRY WERE AND LWR 80S ACROSS SE SXNS OF THE FA. LATEST IR SAT LOOP WITH LIGHTNING PLOT INDICATED THE MAIN AREA OF TSTM ACTIVITY WAS ACROSS WRN/MID TN UP INTO ERN KY. LOCAL 88D RADAR LOOP WAS SHOWING SOME SCATTERED TSTMS DEVELOPING OVR SRN SXNS OF WRN TN AND NRN MS. THE LATEST SVR TSTMS WATCH INCLUDED ALL OF NRN MS AND THE SRN COUNTIES OF WRN TN. AS THE CDFNT SAGS SWD TONITE IT WILL BECOME STATIONARY SOUTH OF THE FA AND ACT AS A FOCUSING MECHANISM FOR TSTMS ACTIVITY TONITE INTO TMRW. AS THE NEXT 5H SW APPROACHES FROM THE SW IN SWLY FLOW ALOFT... THE NEXT GOOD CHC FOR PRECIP WILL COME FRI NITE TO THE FA. A SFC WAVE WILL MOVE ALONG THE FNTL BNDRY FRI NITE WITH WEAK HI PRES BUILDING IN ON SAT. THE STALLED BNDRY TO THE SOUTH WILL RETURN AS A WMFNT SUN NITE BRINGING ANOTHER CHC FOR PRECIP. MON THRU WED SHUD BE DRY IN BETWEEN SYSTEMS WITH ANOTHER CHC FOR PRECIP THU AS ANOTHER FNT APPROACHES FROM THE NW. WILL TAKE A BLEND OF FWC/MAV TEMPS THIS FCST PD. .MEG...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:26 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 34 min |
| May 2, 4:02 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 13 min |
| May 2, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 36 min |
| May 2, 6:31 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.